Virginia, 2010Damaging Winds in Virginia, September 16, 2010
September 16, 2010 · NWS LWX · 2 events in 2 counties and zones
A low pressure tracked eastward through the Great Lakes and into New York. An unstable and favorably sheared atmosphere west of the Appalachian mountains supported thunderstorm development during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure tracked eastward through the Great Lakes and into New York. An unstable and favorably sheared atmosphere west of the Appalachian mountains supported thunderstorm development during the afternoon. These thunderstorms weakened as they crossed the mountains into extreme northern Virginia, but still managed to produce isolated wind damage in Clarke and Frederick counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 16, 8:26 PM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Sep 16, 8:26 PM EST, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
926 PM EDT THU SEP 16 2010
.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION OVERNIGHT. HIGH PRESSURE
BUILDS IN FRIDAY AND CONTINUES THROUGH THE WEEKEND. A DRY COLD
FRONT WILL MOVE THROUGH SUNDAY NIGHT...FOLLOWED BY A RETURN OF
HIGH PRESSURE THROUGH THE FIRST HALF OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
TWO AREAS OF PCPN ECHOES ON RGNL RADARS ATTM....SHRA IN BALT-WASH
CRRDR AND TSRA IN UPR OHVLY. THE FORMER ASSOC W/ H8 LLJ AND ASSOC
WAA. THE LATTER COINCIDENT W/ CDFNT.
AS THE LLJ MVS NEWD...XPCT THE AREA OF SHRA TO LIFT TWD NJ. ALL
ACTVTY W/ THIS FEATURE ON THE LGT SIDE...AND MINIMAL ADDTL QPF
XPCTD. MIXING UNDERNEATH HAS BEEN QUITE POOR...THO XPCT A SLY
FLOW TO RESUME IN THE WAKE OF THE SHRA. BASED ON CURRENT OBS AND
00Z LWX RAOB...IT APPEARS AS THO RDGTOP LOCATIONS WL HV BETTER LUCK
EXPERIENCING WNDS. 00Z LWX SNDG NOT REAL UNSTBL /THE 12Z RAOB WAS
MUCH MORE SO/ AND THE POCKET OF WAA SEEN TRAPPED ALOFT AT ABT 200M
THRU ABT H8.
SINCE DIURNAL CYCLE IN DECLINE AND ONLY ABT HALF THE CAPE AVBL
ATTM COMPARED TO TAFTN...GDNC SUGGESTIONS THAT ONGOING TSRA IN
OHVLY WL DECAY AS IT APPROACHES APPCHNS QUITE REASONABLE. WL
EMPHASIZE SHRA /LKLY POPS/ IN THE MTNS...BUT WL CARRY SCT TSRA
TIL/JUST AFTR MIDNGT...THEN A FEW MORE HRS OF ISOL/SCHC THUNDER...
MORE FOR ANY ELEVATED RUMBLES THAT MAY SURVIVE. ONLY KEEPING CHC
POPS BTWN SHEN VLY-BLURDG...AND DRY E OF THERE. FROPA TIMED AT
DIURNAL MIN WL BE THE LARGEST CONTRIBUTOR. RECENT RUNS OF LWX-WRF-
ARW4 SUGGEST THAT AT LEAST SOME PCPN WL ADVC ACRS ENTIRE CWFA.
GRIDS WL NEED TO BE UPDTD IF THAT PANS OUT.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
CDFNT WILL HAVE MOVED S/E OF RGN BY 12Z...BRINGING CLRG SKIES AND
DRIER AIR TO MID-ATLC. SOME UPSLP CLOUDS XPCD OVR W FACING SLOPES OF
ALLEGHENY HIGHLANDS...BUT SHWR RISK APPEARS NEGLIGIBLE ATTM. WITH
AMPLE SUN AND WRMG EFFECTS OF DWNSLPG FLOW...MAXIMA SHUD STILL REACH
ABV NORMAL...RANGING FROM U70S W OF BLUE RDG...TO M/U80S SRN MD AND
VA PIEDMONT. XCPTN WILL BE AT HIGHER ELEVATIONS...WHERE HIGHS MAY
ONLY REACH L70S. THIS FCST REFLECTS HIGH END OF GUIDANCE...WHICH HAS
PROVED MORE ACCURATE OVR PAST SVRL DAYS.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
XTDD FCST DOMINATED BY DRY CONDS. HIPRES OVRHD/JUST S/W OF RGN WILL
BRING SUNNY SKIES AND JUST ABV SEASONAL TEMPS FOR WKEND. CDFNT WILL
PUSH THRU...VOID OF MOISTURE/PRECIP...SUN NGT...USHERING IN
SLIGHTLY COOLER CONDS FOR MON...AFTER AN INCR IN CLOUD COVER. UPR
RDG WILL PUSH E/NE INTO SE CONUS ERY NEXT WEEK...ALLOWING DRY WX TO
PERSIST FOR THE MID-ATLC...BUT FORCING FLOW OUT OF THE
SW...INTRODUCING A WRMG TREND FOR THE RGN.
&&
.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
ASIDE FM MRB...KEPT MAINLY VFR TAFS THIS CYCLE. 1ST ROUND OF PCPN
DCA NEWD...WHICH CONTS TO PULL TWD NJ. ANY ASSOC VSBY RESTRICTIONS
KEPT IN THE 4-6SM RANGE. BUT...PCPN SHUD BE GONE BY 03-04Z.
THERE WL BE A PD TIL ELY MRNG WHERE LOW CLDS/FOG PSBL. THAT WL BE
CONDITIONAL ON EXTENT OF CLDCVR. CONFIDENCE FOR THE MJR HUBS LOW.
PLACED 5SM AT CHO...EVEN THO THEY DIDNT EXPERIENCE MUCH RAIN.
CFP XPCTD 08-11Z ACRS TERMINALS. ATTM...SOLID AREA OF SHRA/TSRA
ASSOC W/ CDFNT IN UPR OHVLY. XPCT LN TO BREAK...AND BECOME SCT E
OF BLURDG. EVEN FOR MRB...DONT KNOW FOR SURE THAT AIRFIELD WL BE
AFFECTED...THO STARTING TO HV 2ND THOUGHTS ON THAT DECISION. SINCE
WASNT XPCTG SHRA OVNGT...HV LOW CIGS/VSBYS INSTEAD. THUS FCSTG IFR
BUT FOR DIFF REASON. IF ACTIVITY HOLDS TOGETHER...THEN ANY
CIG/VSBY RESTRICTIONS WL BE LMTD.
W/NW FLOW WL ADVECT DRY AIR BHD CDFNT. ANY CLDS WL BREAK APART
THRU THE MRNG PUSH...W/ VFR XPCTD MUCH OF THE DAY.
VFR CONDS /ANY CIGS AOA 15KFT/ THRU THE WKND AS HIPRES DOMINATES.
&&
.MARINE...
HV ADJUSTED SCA HEADLINES AS MIXING NOT BEING REALIZED UNDER LGT
SHRA. 00Z LWX RAOB DEPICTS WNDS ABT 700 FT UP. THERE/S A CHC THAT
BETTER MIXING WL ARRIVE AHD OF CDFNT...WHICH WL CROSS WATERS ELY
FRI MRNG. THEREFORE...HV KEPT SCA FOR MD BAY AND LWR PTMC IN
ANTICIPATION OF MORE FVRBL CONDS.
A BETTER VERT TRANSPORT ENVIRONMENT ARRIVES BHD CDFNT...SO HV
XTNDD SCA THRU THE MRNG IN NW FLOW...AND A FEW HRS INTOT HE AFTR
FOR THE LWR PTMC/MID BAY.
THEREAFTER...HIPRES BUILDS ACRS WATERS...KEEPING N WINDS AOB 15KT
THRU WKND. HIPRES DOMINATES INTO EARLY NEXT WEEK...WITH NO
FURTHER HEADLINES FORESEEN ATTM.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 PM EDT FRIDAY FOR ANZ530>533-
538>542.
SMALL CRAFT ADVISORY UNTIL 4 PM EDT FRIDAY FOR ANZ534-537-543.
&&
SYNOPSIS...HTS/SBK
NEAR TERM...HTS
SHORT TERM...SBK
LONG TERM...SBK
AVIATION...HTS/SBK
MARINE...HTS/SBKHazardous weather outlook, Sep 16, 8:28 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
928 PM EDT THU SEP 16 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
171000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
928 PM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE MARYLAND PORTION OF
THE CHESAPEAKE BAY AS WELL AS THE LOWER TIDAL POTOMAC RIVER
OVERNIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SMALL CRAFT ADVISORY CONTINUES FOR THE CHESAPEAKE BAY NORTH OF
DRUM POINT THROUGH FRIDAY MORNING...AND FOR THE BAY BETWEEN DRUM
POINT AND SMITH POINT...TANGIER SOUND...AND THE LOWER TIDAL
POTOMAC RIVER THROUGH 4PM FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-171000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
928 PM EDT THU SEP 16 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
HTS
In the hours before
Special weather statement, Sep 16, 9:06 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1006 PM EDT THU SEP 16 2010
MDZ501-502-WVZ050-504-170230-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-EASTERN MINERAL WV-
1006 PM EDT THU SEP 16 2010
...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE...CENTRAL AND EASTERN
ALLEGANY...EXTREME WESTERN ALLEGANY AND EASTERN MINERAL COUNTIES...
AT 1006 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2
MILES NORTHWEST OF LONACONING...MOVING EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE LA VALE...RIDGELEY...FORT ASHBY AND
CUMBERLAND.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3964 7850 3940 7860 3950 7906 3968 7896
TIME...MOT...LOC 0206Z 276DEG 44KT 3959 7896
HTS
Special weather statement, Sep 16, 9:41 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1041 PM EDT THU SEP 16 2010
MDZ003-004-502-VAZ028-WVZ050>052-504-170330-
WASHINGTON MD-FREDERICK MD-HAMPSHIRE WV-BERKELEY WV-MORGAN WV-
CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-FREDERICK VA-
1041 PM EDT THU SEP 16 2010
...THUNDERSTORMS WITH GUSTY WINDS TO AFFECT WASHINGTON...
FREDERICK...HAMPSHIRE...BERKELEY...MORGAN...CENTRAL AND EASTERN
ALLEGANY...EASTERN MINERAL AND FREDERICK COUNTIES...
AT 1040 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM GREAT CACAPON TO 2 MILES SOUTHEAST OF
HEADSVILLE...MOVING EAST AT 45 MPH.
TORRENTIAL DOWNPOURS AND WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED
WITH THIS STORM. HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES
TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
LOCATIONS IMPACTED INCLUDE WILLIAMSPORT...HAGERSTOWN AND MARTINSBURG.
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM
PASSES.
&&
LAT...LON 3963 7748 3932 7827 3933 7903 3966 7829
TIME...MOT...LOC 0240Z 270DEG 39KT 3961 7826 3937 7880
HTS
Special weather statement, Sep 16, 10:24 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1124 PM EDT THU SEP 16 2010
MDZ003-004-009-VAZ028-031-042-WVZ053-170415-
WASHINGTON MD-FREDERICK MD-MONTGOMERY MD-CLARKE VA-LOUDOUN VA-
JEFFERSON WV-FREDERICK VA-
1124 PM EDT THU SEP 16 2010
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...FREDERICK...
MONTGOMERY...CLARKE...LOUDOUN...JEFFERSON AND FREDERICK COUNTIES...
AT 1123 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE NEAR WADESVILLE...MOVING EAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE BERRYVILLE...RANSON...CHARLES TOWN...
BLUEMONT...ROUND HILL...PURCELLVILLE...BRUNSWICK AND POINT OF ROCKS.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3930 7751 3916 7749 3906 7762 3915 7820
3936 7784
TIME...MOT...LOC 0323Z 280DEG 38KT 3932 7827 3927 7826
3923 7831
KRAMARThunderstorm Wind, Frederick
- When
- September 16, 10:24 PM EST
- Where
- Frederick County, 0.53 mi E of Gainesboro
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.280, -78.260
A tree fell onto a telephone line in Gainesboro.
Thunderstorm Wind, Clarke
- When
- September 16, 10:48 PM EST
- Where
- Clarke County, 0.87 mi NW of Berryville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.160, -77.980
Limbs were down through Berryville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in West Virginia, September 16, 20101 death · 10 injured · $1.2 million · EF3 · 12 events
- Tornadoes and Hail in New York, September 16, 20102 deaths · 2 injured · $27 million · EF1 · 33 events
- Tornadoes and Hail in Ohio, September 16, 201020 injured · $5.1 million · EF3 · 10 events
- Tornadoes and Hail in Ohio, September 16, 2010$36 million · EF2 · 11 events
- Tornadoes and Hail in Ohio, September 16, 20101 injured · $224,000 · EF1 · 14 events
- Tornado and Damaging Winds in New Jersey, September 16, 20101 injured · $186,000 · EF1 · 13 events
- Tornado and Damaging Wind in Ohio, September 16, 2010$90,000 · EF1 · 2 events
- Flash Flooding and Hail in Texas, September 16, 2010$25,000 · 4 in hail · 24 events
- Damaging Wind in Arkansas, September 16, 2010$75,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Texas, September 16 to 17, 2010$31,000 · 1 in hail · 7 events
- Damaging Winds in Pennsylvania, September 16, 2010$25,000 · 50 kt wind · 4 events
- Flood in Michigan, September 16, 2010$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257536, 257537.